Wyoming, 2018

Hail in Wyoming, May 21, 2018

May 21, 2018 · NWS CYS · 4 events in 2 counties and zones

Thunderstorms produced large hail across portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail across portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 1:45 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, May 21, 1:45 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
245 PM MDT Mon May 21 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon May 21 2018

In the very near term the thing we will have to watch for is
isolated stronger storms across our Wyoming zones where we could
see some small hail and gusty winds to near 50 mph. There is a
small potential (marginal risk) that a couple of storms could go
marginally to lower end severe with larger hail and stronger
winds. Greatest coverages of storms will be for southeastern
Wyoming, but a few storms could make it into Nebraska before
dissipating this evening. Greater coverages of storms expected
tomorrow as moisture depth increases a bit and we see some
stronger shortwave energy ejecting northeastward across the area
from the southwest out of the closed upper low over eastern
Arizona. Again, a few strong to severe storms could be seen along
and east of the Laramie Range in the afternoon and early evening
hours.

.LONG TERM...(Tuesday night through Monday)
Issued at 245 PM MDT Mon May 21 2018

It is still looking like Wednesday offers our higher risk of
severe storms when we see stronger (but not overly impressive) mid
and upper level jet energy traversing the region as the upper low
to the southwest opens up and ejects northeastward across Wyoming.
With weaker shear profiles, main threat would be large hail and
winds, but an isolated tornadic spinnup can't be ruled out. Still
expecting drier and warmer conditions Thursday into the weekend as
an upper ridge traverses Wyoming and western Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 245 PM MDT Mon May 21 2018

VFR expected most locations with the exception of watching for
MVFR visibilities and ceilings in passing thunderstorms around
Laramie and Cheyenne through 02Z. Will leave thunder out of
Scottsbluff right now but we may have to add in some thunder
mention Scottsbluff by late afternoon, early evening depending on
how far east the storms along I-25 make it over the next couple of
hours. Also, higher resolution models bring low ceilings and
visibilities in fog to the Sidney area early tomorrow morning, so
we put in a period of LIFR there after 10Z.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Mon May 21 2018

Fire weather concerns will remain low through the next several days
as both humidity levels and winds remain below critical thresholds.
Scattered showers and thunderstorms will occur over the higher terrain
this afternoon and shift northeast onto the High Plains east of I-25.
Greater coverages of thunderstorms is expected for the mountains Tuesday
as well as the High Plains of Wyoming. Some stronger thunderstorms will
be possible Wednesday for the High Plains of Wyoming and Nebraska.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
DECISION SUPPORT DESK...CAH
Hazardous weather outlook, May 21, 2:57 AM MST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
357 AM MDT Mon May 21 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
357 AM MDT Mon May 21 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

isolated thunderstorms are possible this afternoon into early this
evening.  Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Widely scattered thunderstorms are possible mainly Tuesday and
Wednesday. A few strong to severe storms are possible over the
plains east of the mountains.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 21, 1:17 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
217 PM MDT MON MAY 21 2018

WYZ117-118-212045-
Central Laramie County WY-South Laramie Range Foothills WY-
217 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frontier Park, or over Cheyenne, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 17.
 Interstate 80 in Wyoming between mile markers 356 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 10491 4119 10495 4132 10465 4112 10454
TIME...MOT...LOC 2016Z 248DEG 18KT 4115 10484

Hahn
Special weather statement, May 21, 1:23 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
223 PM MDT MON MAY 21 2018

WYZ117-118-212100-
Central Laramie County WY-South Laramie Range Foothills WY-
223 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 300 PM MDT...

At 222 PM MDT, FE Warren Base Weather reported a strong thunderstorm
over Warren AFB, or near Cheyenne, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 19.
 Interstate 80 in Wyoming between mile markers 357 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 10490 4120 10495 4133 10471 4112 10457
TIME...MOT...LOC 2022Z 246DEG 10KT 4115 10487

Hahn
Special weather statement, May 21, 1:55 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
255 PM MDT MON MAY 21 2018

WYZ117-118-212130-
Central Laramie County WY-South Laramie Range Foothills WY-
255 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 22 miles north of Cheyenne, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 30 and
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4139 10485 4146 10496 4161 10471 4155 10465
      4147 10451
TIME...MOT...LOC 2055Z 232DEG 23KT 4146 10482

Hahn
Special weather statement, May 21, 2:16 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
316 PM MDT MON MAY 21 2018

WYZ106-116>118-212200-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
316 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 25 miles northeast of Laramie, moving northeast at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Iron Mountain.

This includes Interstate 25 in Wyoming between mile markers 32 and
37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4138 10513 4148 10526 4154 10526 4165 10518
      4165 10503 4145 10483
TIME...MOT...LOC 2116Z 224DEG 10KT 4150 10515

Hammer
Special weather statement, May 21, 2:41 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT MON MAY 21 2018

WYZ106>108-117-118-212230-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
341 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...
NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 430 PM
MDT...

At 341 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Chugwater to 10 miles
northeast of Iron Mountain. Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chugwater and Slater.

This includes Interstate 25 in Wyoming between mile markers 38 and
67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4157 10518 4199 10481 4163 10423 4157 10464
      4156 10481 4149 10498
TIME...MOT...LOC 2141Z 229DEG 21KT 4162 10468 4163 10504

Hammer
Special weather statement, May 21, 2:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
348 PM MDT MON MAY 21 2018

WYZ116>118-212230-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
348 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Federal, or 17 miles northwest of Cheyenne, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker, Federal and Ranchettes.

This includes Interstate 25 in Wyoming between mile markers 20 and
32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4121 10522 4138 10516 4148 10476 4112 10490
TIME...MOT...LOC 2148Z 288DEG 14KT 4125 10509

Hammer

The radar

The Cheyenne radar (KCYS), 88 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Platte

When
May 21, 3:30 PM MST to 3:32 PM MST
Where
Platte County, 10 mi SE of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.948, -104.812

Quarter size hail was observed southeast of Wheatland.

Hail, Platte

When
May 21, 3:43 PM MST to 3:45 PM MST
Where
Platte County, Wheatland
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -104.950

Nickel to quarter size hail was observed at Wheatland.

Hail, Laramie

When
May 21, 4:20 PM MST
Where
Laramie County, 1.25 mi ESE of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.790

Hail, Laramie

When
May 21, 5:45 PM MST to 5:47 PM MST
Where
Laramie County, 15 mi ESE of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.057, -104.554

Quartet size hail was observed east of Cheyenne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770253, 770256, 785998, 770257.